Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Tampa Bay, FL

July 5, 2017Levy County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 5, 2017, 3:20 PM EDT for Levy County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 3:20 PM EDT (19:20 UTC)
Expired
Jul 5, 2017, 4:00 PM EDT
In force
40 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Levy County, FL

The radar

The Moody AFB radar (KVAX), 160 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1147 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS52 KTBW 051920
SVRTBW
FLC075-052000-
/O.NEW.KTBW.SV.W.0031.170705T1920Z-170705T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
320 PM EDT WED JUL 5 2017

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Western Levy County in northern Florida...

* Until 400 PM EDT

* At 320 PM EDT, a severe thunderstorm was located near Chiefland,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chiefland, Bronson, Fowlers Bluff, Andrews, Manattee Road, Fanning
  Springs, Otter Creek and Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2958 8278 2956 8275 2956 8266 2954 8266
      2953 8264 2921 8268 2920 8301 2933 8310
      2935 8306 2936 8307 2937 8307 2940 8302
      2942 8303 2942 8302 2945 8301 2947 8298
      2954 8298 2956 8295 2959 8294
TIME...MOT...LOC 1920Z 163DEG 12KT 2942 8291 

HAIL...1.00IN
WIND...60MPH
 
$$

TBW
1 follow-up statement
080 
WWUS52 KTBW 051928
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
328 PM EDT WED JUL 5 2017

FLC075-052000-
/O.CON.KTBW.SV.W.0031.000000T0000Z-170705T2000Z/
Levy FL-
328 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN LEVY COUNTY...

At 328 PM EDT, a severe thunderstorm was located near Chiefland,
moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chiefland, Fowlers Bluff, Manattee Road, Andrews, Fanning Springs and
Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2958 8278 2956 8275 2953 8272 2930 8280
      2926 8300 2935 8306 2936 8307 2937 8307
      2940 8302 2942 8303 2942 8302 2945 8301
      2947 8298 2954 8298 2956 8295 2959 8294
TIME...MOT...LOC 1928Z 165DEG 11KT 2944 8290 

HAIL...1.00IN
WIND...60MPH
 
$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:25 AM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 10:25 AM EDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1025 AM EDT Wed Jul 5 2017

.UPDATE...
Mainly sunny skies across the area this morning as drier air
continues to overspread the region in the mid and upper levels.
Morning TBW sounding shows this well as precipitable water has
fallen to less than 1.4 inches with a lot of dry air above 700
mb. Of course at the surface the high humidity continues and with
the drier air aloft the clouds and eventual convective development
will be delayed thus allowing temperatures to rapidly climb into
the lower and middle 90s by early this afternoon. This will push
heat indices to our typical 100 to 105 range for this time of
year. Scattered convection should first develop over the northern
portions of the Nature Coast and southern interior during the
early and mid-afternoon and then move/develop toward the west and
northwest through the evening. Any convection will move out into
the gulf later in the evening and overnight. Overall the current
grids/zone forecast are on track, but did tweak high temperatures
up a degree or two today.

&&

.AVIATION...
VFR conditions will prevail into early afternoon, then scattered
convection will develop over the interior and move toward the west
to northwest back toward the coast this afternoon and early
evening causing some MVFR/local IFR conditions. Storms could
contain some brief gusty winds up to around 35 knots, otherwise
rather light east to southeast flow will persist with a shift to
onshore at the TAF sites of TPA, PIE, and SRQ this afternoon.

&&

.MARINE...
The rather light winds will continue with a shift to onshore near
the coast during the afternoon as the sea breeze develops. The
main boating hazard will continue to be higher winds and seas in
the vicinity of any thunderstorms.

&&

.Preliminary Point Temps/PoPs...
TPA  93  77  92  79 /  40  20  20  20
FMY  94  75  92  75 /  40  10  50  20
GIF  95  75  93  75 /  30  10  20  10
SRQ  92  77  90  77 /  40  20  30  20
BKV  94  74  93  73 /  30  20  20  20
SPG  92  79  91  80 /  30  20  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...69/Close
UPPER AIR...13/Oglesby
DECISION SUPPORT...11/McKaughan
Hazardous weather outlook, Jul 5, 5:00 AM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
500 AM EDT Wed Jul 5 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-052100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
500 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected this afternoon and evening.
Thunderstorms that develop will be capable of producing strong
gusty winds...locally heavy rains... and frequent deadly
lightning strikes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Thunderstorms are expected daily. Thunderstorms will be capable
of producing strong gusty winds...locally heavy rains... and
frequent deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Davis

In the hours before

Special weather statement, Jul 5, 2:59 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
259 PM EDT WED JUL 5 2017

FLZ139-239-051945-
Coastal Levy-Inland Levy-
259 PM EDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEVY COUNTY...

At 259 PM EDT, a strong thunderstorm was located 14 miles southeast
of Fowlers Bluff, or 14 miles south of Chiefland, moving west at 10
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chiefland, Bronson, Fowlers Bluff, Manattee Road, Otter Creek and
Manatee Springs State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2926 8317 2932 8313 2932 8312 2934 8310
      2935 8306 2936 8307 2937 8307 2940 8302
      2942 8303 2942 8302 2945 8301 2947 8298
      2950 8298 2945 8263 2909 8268 2912 8313
      2922 8315 2923 8317
TIME...MOT...LOC 1859Z 095DEG 8KT 2927 8284

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:35 PM EDTSpecial Marine WarningTBW40 min
Jul 5, 2:59 PM EDTSpecial Weather StatementTBWLevy46 min
Jul 5, 5:39 PM EDTSpecial Weather StatementTBWSarasota36 min
Jul 5, 6:17 PM EDTSpecial Marine WarningTBW58 min
Jul 5, 6:22 PM EDTSpecial Weather StatementTBWManatee, Sarasota53 min
Jul 5, 6:43 PM EDTSpecial Weather StatementTBWHillsborough47 min
Jul 5, 6:54 PM EDTSpecial Marine WarningTBW51 min
Jul 5, 7:10 PM EDTSpecial Weather StatementTBWManatee35 min
Jul 5, 7:21 PM EDTSevere Thunderstorm WarningTBWHillsborough39 min
Jul 5, 7:41 PM EDTSpecial Weather StatementTBWHillsborough49 min
Jul 5, 7:47 PM EDTAreal Flood AdvisoryTBWHillsborough58 min
Jul 5, 7:50 PM EDTSpecial Weather StatementTBWManatee40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.